Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 80, NWS Denver/Boulder, CO

June 18, 2013Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2013, 4:34 PM MDT for Weld County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2013, 4:34 PM MDT (22:34 UTC)
Expired
Jun 18, 2013, 5:00 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS55 KBOU 182234
SVRBOU
COC123-182300-
/O.NEW.KBOU.SV.W.0080.130618T2234Z-130618T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO...

* UNTIL 500 PM MDT

* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF GROVER...OR 40 MILES NORTHEAST OF GREELEY...MOVING NORTH AT 15
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVER...PAWNEE BUTTES...HEREFORD AND KEOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4099 10431 4098 10389 4069 10394 4071 10435
TIME...MOT...LOC 2234Z 168DEG 15KT 4082 10417 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

RPK
2 follow-up statements
688 
WWUS55 KBOU 182245
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT TUE JUN 18 2013

COC123-182300-
/O.CON.KBOU.SV.W.0080.000000T0000Z-130618T2300Z/
WELD CO-
445 PM MDT TUE JUN 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN WELD COUNTY...

AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
GROVER...OR 45 MILES NORTHEAST OF GREELEY...MOVING NORTH AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GROVER...PAWNEE BUTTES AND HEREFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4099 10431 4098 10389 4076 10393 4078 10433
TIME...MOT...LOC 2245Z 187DEG 18KT 4089 10414 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

RPK
231 
WWUS55 KBOU 182302
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT TUE JUN 18 2013

COC123-182311-
/O.EXP.KBOU.SV.W.0080.000000T0000Z-130618T2300Z/
WELD CO-
502 PM MDT TUE JUN 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4099 10431 4098 10389 4076 10393 4078 10433
TIME...MOT...LOC 2300Z 168DEG 15KT 4089 10414 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:54 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 18, 3:54 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
354 PM MDT TUE JUN 18 2013

.SHORT TERM...FELT LIKE IT WAS BACK IN THE 1980S AS THE DENVER
CYCLONE DID ITS THING WITH A TORNADO FORMING RIGHT OVER THE
AIRPORT. VERY INTERESTING TOTAL LIGHTNING DATA SHOWED RAMP UP
PRIOR TO FIRST INDICATIONS OF CIRCULATION FORMING DOWN LOW. CLOSE
PROXIMITY TO THE RADAR ALLOWED FOR SOME LEAD TIME WITH A NICE
HOOK STRUCTURE ESPECIALLY ON THE TERMINAL DOPPLER RADAR. THINGS
ARE REALLY DRYING OUT BEHIND THE MAIN COMPLEX OF STORMS WHICH IS
NOW EAST OF DIA. SEVERE THREAT WILL CONTINUE INTO THE EVENING AS
THIS AREA OF STORMS HEADS INTO SLIGHTLY BETTER MOISTURE WITH DEW
POINTS INTO THE LOWER 50S. DECENT SHEAR SO CANNOT RULE OUT
SUPERCELLS BUT AN MCS COMPLEX MAY BE MORE LIKELY LATER IN THE
EVENING EAST OF LIMON. CANNOT RULE OUT ANOTHER THUNDERSTORM BACK
ALONG THE FRONT RANGE BUT THINGS REALLY DRYING OUT IN THE HIGHER
TERRAIN AND EXPECT ONLY ISOLATED COVERAGE AND NOT SEVERE AT THIS
POINT.

WARMER DAY TOMORROW AND MOSTLY DRIER WITH MORE OF A DRY LINE
SETTING UP WELL EAST OF DENVER. KEPT ISOLATED THUNDERSTORMS IN THE
AFTERNOON FOR FARTHER EAST WHERE MOISTURE WILL BE MAINTAINED.
LOWERED TEMPERATURES SOME THERE WITH LESS DRYING THEN EARLIER
THOUGHT. RIGHT NOW IT DOES NOT LOOK LIKE THE WINDS WILL BE HIGH
ENOUGH OR MOISTURE LOW ENOUGH FOR FIRE WEATHER THREAT TOMORROW BUT
INSTEAD SOUTHERN PORTION MORE ON THURSDAY.

.LONG TERM...A FEW STORMS WILL BE POSSIBLE ACROSS THE FAR
NORTHEAST CORNER WEDNESDAY EVENING IN AREA OF WEAK CONVERGENCE AND
LINGERING LOW LEVEL MOISTURE. GUSTY WINDS WITH BRIEF MODERATE RAIN
WILL BE POSSIBLE WITH THE STORMS. OTHERWISE...DRY AIR WILL
CONTINUE TO SPREAD ACROSS THE AREA FROM WEST TO EAST...WITH
CLEARING SKIES BY MIDNIGHT. GUSTY SOUTHERLY WINDS OVER THE FAR
EASTERN PLAINS WILL DECREASE DURING THE EVENING WITH A WEAKENING
SURFACE GRADIENT. ON THURSDAY...SOUTHWEST FLOW ALOFT WILL BE OVER
THE AREA AS AN UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN.
THIS WILL SPREAD WARMER AND DRIER AIR INTO COLORADO. MODELS
CONTINUE TO SHOW WEAK FRONT MOVING ACROSS THE PLAINS DURING THE
MORNING HOURS WITH SLIGHTLY COOLER AIR AND A SLIGHT INCREASE IN
LOW LEVEL MOISTURE. BY AFTERNOON...IT LOOKS LIKE THERE WILL BE
ENOUGH MIXING ALONG THE PALMER DIVIDE TO CREATE SOUTHERLY WINDS
AND HELP FLUSH OUT THE MOISTURE. THIS COULD CREATE CRITICAL FIRE
WEATHER CONDITIONS ALONG THE PALMER DIVIDE. OTHER AREA OF CONCERN
LOOKS TO BE ACROSS SOUTH PARK. WILL BE HOISTING A FIRE WEATHER
WATCH FOR SOUTH PARK AND THE PALMER DIVIDE THURSDAY AFTERNOON AND
EARLY EVENING FOR GUSTY WINDS AND LOW HUMIDITY. HELD OFF ON
INCLUDING THE SOUTHERN FOOTHILLS... ZONE 36...AS THE CRITICAL
CONDITIONS APPEAR LIMITED TO THE EXTREME SOUTHERN PORTION OF THE
ZONE. WINDS TO DECREASE DURING THE EVENING WITH A SLIGHT INCREASE
IN HUMIDITY...ALLOWING FOR AN IMPROVEMENT IN FIRE WEATHER
CONDITIONS. FOR FRIDAY...MODELS CONTINUE A DRY SOUTHWEST FLOW
ALOFT OVER THE REGION WITH UPPER TROUGH REMAINING OVER THE
NORTHERN GREAT BASIN. THERE APPEARS TO BE A SLIGHT DECREASE IN
WINDS ALOFT. ENOUGH MIXING SHOULD CREATE SOME GUSTY WINDS ACROSS
THE AREA WHICH WILL HELP KEEP THE FIRE DANGER ELEVATED. ON
SATURDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY AS UPPER TROUGH
MOVES EAST ACROSS IDAHO AND MONTANA. MODELS PUSH A WEAK FRONT INTO
NORTHEAST COLORADO PLAINS WITH SOME INCREASE IN LOW LEVEL
MOISTURE. MAY BE ENOUGH TO GENERATE A FEW THUNDERSTORMS DURING THE
AFTERNOON AND EVENING. APPEARS BEST LOCATION FOR ANY CONVECTION
TO BE FAR EASTERN PLAINS...WILL INCLUDE A SLIGHT CHANCE THERE.
AIRMASS TO BE SLIGHTLY COOLER FROM THE FOOTHILLS EASTWARD. ON
SUNDAY...WESTERLY FLOW ALOFT TO PREVAIL. AIRMASS COOL BUT MOISTURE
LOOKING LIMITED. STILL SOME MOISTURE FAR EASTERN PLAINS WITH WEAK
CONVERGENCE. WILL ADD A FEW STORMS THERE. OTHERWISE DRY CONDITIONS
TO PREVAIL WITH COOL AIRMASS CONTINUING. FOR MONDAY AND
TUESDAY...RIDGE BUILDS OVER AREA WITH WARMER AND DRY CONDITIONS.

&&

.AVIATION...TORNADO MOVED RIGHT OVER DIA ASOS WITH 97 MPH GUST.
STORM DEVELOPED ALONG DCVZ AFTER APPARENT INTERSECTION WITH
OUTFLOW FROM THE SOUTHWEST. SEVERE THREAT HAS NOW SHIFTED TO THE
EAST. SOME WEAK CELLS TRYING TO FORM OVER THE FOOTHILLS BUT LOTS
OF DRYING EVIDENT IN THE OBS SO LOW CHANCE UNLESS OUTFLOW COMES
BACK WESTWARD LATER. WINDS SHOULD GO DRAINAGE LATE THEN MORE
SOUTHWESTERLY FLOW TOMORROW AND ANY THUNDERSTORM THREAT SHOULD BE
EAST.

&&

.HYDROLOGY...COULD BE SOME HEAVIER RAINS AS THE CELLS FORM A
COMPLEX EAST OF LIMON WITH SOME HIGHER DEWPOINTS IN THE
OBS...PARTICULARLY SOUTH OF I-76.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ214-241.

&&

SHORT TERM...SZOKE
LONG TERM....D-L
AVIATION...SZOKE
Hazardous weather outlook, Jun 18, 10:50 AM MDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MDT TUE JUN 18 2013

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE BEST MOISTURE AND INSTABILITY
WILL BE EAST OF A LINE FROM NEAR GREELEY TO DIA WHERE SEVERE
STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT WITH A TORNADO ALSO POSSIBLE WITH STORMS
THAT COULD BECOME MORE ORGANIZED AS THEY MOVE EAST. FARTHER
WEST...BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL
BE POSSIBLE FROM THE THUNDERSTORMS. IN ADDITION...A WEAK DENVER
CYCLONE HAS ALREADY FORMED AND THIS SHOULD STRENGTHEN INTO THE
EARLY AFTERNOON WITH THE STRONGEST CONVERGENCE RUNNING SOUTH TO
NORTH NEAR DIA. ALONG THIS BOUNDARY STORMS COULD BECOME LOCALLY
MORE INTENSE WITH A NON SUPERCELL TORNADO POSSIBLE. STORMS WILL
DEVELOP IN THE FOOTHILLS BY LATE MORNING AND THEN ON THE PLAINS
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA THROUGH THE
PERIOD WITH TEMPERATURES ABOVE SEASONAL NORMALS. THE DRY AND WARM
CONDITIONS WILL HELP INCREASE THE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER
2 PM.

In the hours before

Local storm report, Jun 18, 3:06 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 S KEENESBURG          40.07N 104.52W
06/18/2013  M1.00 INCH       WELD               CO   STORM CHASER

0222 PM     TORNADO          DENVER INTL AIRPORT     39.87N 104.67W
06/18/2013                   DENVER             CO   OFFICIAL NWS OBS

            TORNADO TOUCHDOWN EAST OF DIA CONCOURSES. ASOS REPORTED
            97 MPH GUST.

&&

KFREDIN
Local storm report, Jun 18, 3:36 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             7 SE BENNETT            39.68N 104.33W
06/18/2013  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0303 PM     HAIL             3 S KEENESBURG          40.07N 104.52W
06/18/2013  M1.00 INCH       WELD               CO   STORM CHASER

0222 PM     TORNADO          DENVER INTL AIRPORT     39.87N 104.67W
06/18/2013                   DENVER             CO   OFFICIAL NWS OBS

            TORNADO TOUCHDOWN EAST OF DIA CONCOURSES. ASOS REPORTED
            97 MPH GUST.

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:29 PM MDTTornado WarningBOUWashington31 min
Jun 18, 2:07 PM MDTTornado WarningBOUAdams, Arapahoe23 min
Jun 18, 2:09 PM MDTTornado WarningBOUAdams, Denver36 min
Jun 18, 2:42 PM MDTSevere Thunderstorm WarningBOUAdams, Weld33 min
Jun 18, 3:09 PM MDTTornado WarningBOUMorgan, Weld36 min
Jun 18, 3:15 PM MDTTornado WarningBOUWeld30 min
Jun 18, 3:18 PM MDTTornado WarningBOUArapahoe27 min
Jun 18, 3:25 PM MDTTornado WarningBOUElbert35 min
Jun 18, 3:51 PM MDTSevere Thunderstorm WarningBOUArapahoe39 min
Jun 18, 3:51 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert39 min
Jun 18, 4:16 PM MDTSevere Thunderstorm WarningBOUElbert44 min
Jun 18, 4:27 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert63 min
Jun 18, 5:09 PM MDTFire Weather WatchBOUArapahoe, Douglas, Elbert, Park21 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.